Author: Dr. Mark (18 Articles)
Patient: I am currently under the care of a psychiatrist and take Wellbutrin (100mg)and Topomax (75mg). However, in the past three days I have been having, not exactly suicidal thoughts (at least not actively), but just wanting to be “gone” forever, not wake up ever, hating everyone, extreme rage, etc. I am really not sure if I should just wait and see if this goes away – I’ve episodes before but this seems to be much worse. I’m not really sure why I’m writing except I’m beginning to be afraid of my possible actions right now and there’s no one to talk to here.
Already Tried: Self-calming meditation; deep breathing; reading; listening to music
Doctor: Hi there ,
Welcome to health.is.edu !
1) what is your diagnosis ?
2) are these the only psychiatry medications that you take, if there are other , then kindly mention them as well ?
Kindly answer the queries against their numbers and i shall get back to you with an appropriate reply..
Patient: My diagnosis is clinical depression, borderline bipolar. I have been on Wellbutrin and Topomax for 16 months and was on Lamictal for 2 years prior to that. Except for taking monthly B-12 injections and daily multi-vitamins, I take only acetaminophen for headaches. I have a strong family history of depression/bipolar disorder on my paternal side, with a first cousin currently a resident of a psychiatric hospital.
Doctor: Thanks for the reply..
Well, it sees that your depression phase of Bipolar disorder ( i assume that you know well that bipolar disorder is characterised by two alternating phases that are depression and mania ) has aggravated and that is why you have such pessimistic , negative thoughts and nihilistic ideas ( not waking up ever ) and irritability / aggression , etc and the reason for why your depressive phase has aggravated is because your body has become resistant to the present dose of Wellbutrin , and some addition to your current regime is also required , so i am mentioning below a revised treatment regime , which you can discuss with your doctor and get started on it .
The regime is as follows —
1) Increase the dose of wellbutrin to 300 mg / day , in two divided doses , that is 150 mg tablet in morning and 150 mg tablet in the evening . Also , ask your doctor to review the dose of Topamax , AS it is acting as a mood stabilizer here in your condition , but topamax is not as good a mood stabilizer as Lithium or valproate , which are considered the drugs of choice in Bipolar disorder patients , so a switch over to lithium or valproate from topamax , is to be discussed with your doctor , to stabilize your mood fluctuations and to stop negative thoughts coming to your mind.
2) Addition of 1 anti anxiety drug to boost the effects of increased dose of wellbutrin and the changed over mood stabilizer either lithium or valproate .
Some good anti anxiety drugs are klonopin or ativan or restoril , any one of these three is to be chosen and started by your doctor .
So, to summarize the much needed changes that you need to get started on are –
Increase the dose of wellbutrin
change over to lithium or valproate from topamax
addition of 1 anti anxiety drug.
So, kindly discuss these changes with your doctor and get started on them as soon as possible , and i am quite sure that you will become much better , within 1-2 weeks of starting on this revised regime , but you need to continue on it for atleast 4-6 months , so that you completely come out of your present condition.
I hope this helps ..
I wish you all the best.